Tennessee, 2012

Heat in Tennessee, August 7, 2012

August 7, 2012 · NWS OHX · 1 event in 1 county or zone

A 5 month old baby died of hyperthermia in Donelson after being left inside a vehicle for 7 to 8 hours on August 7. The high temperature reached 93 degrees at the nearby Nashville International Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A 5 month old baby died of hyperthermia in Donelson after being left inside a vehicle for 7 to 8 hours on August 7. The high temperature reached 93 degrees at the nearby Nashville International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 7, 5:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 7, 5:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
644 AM CDT TUE AUG 7 2012

.UPDATE...AVIATION.

&&

.AVIATION...12Z TAFS.
DECENT AMOUNT OF H8 MOISTURE WITH SCT STRATO-CU QUICK TO DEVELOP
THIS MORNING (BY 15Z). DRY AIR HIGHER UP WITH SCT DECK AROUND 5KFT
KCKV/KCSV THIS AFTN. TOPO/INSTAB ENOF TO DEVELOP SOME STORMS
HIGHER TERRAIN WITH VCTS SCT040CB KCSV. TNGT...IFR FOG PROBABLE
KCSV W/VFR COND EXPECTED AT KBNA/KCKV.

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT TUE AUG 7 2012/

DISCUSSION...BNA SOUNDING SHOWS A MODICUM OF MOISTURE BELOW 700 MB...
BUT VERY DRY ABOVE THAT. BELIEVE ANY TSTM ACTIVITY WILL BE LIMITED
TO MAINLY PLATEAU COUNTIES TODAY. LITTLE...IF ANY...ACTIVITY EXPECTED
TONIGHT AND WEDNESDAY. MOISTURE WITH THE NEXT SYSTEM BEGINS TO
PUSH INTO THE AREA LATE WED NGT... WITH ISOLATED TSTMS EXPECTED
FOR A FEW NWRN COUNTIES.

NEXT FRONT APPROACHES ON THU/THU NGT WITH SCATTERED TSTMS
EXPECTED. FRONT MOVES INTO THE AREA EARLY FRI AM WITH SIGNIFICANT
DRY AIR BEHIND THE FRONT. RAIN CHANCE BEGIN TO DIMINISH FRI EVE
WITH RAIN CHANCES LIMITED TO THE ERN THIRD.

DRIER AND COOLER AIR SETTLES OVER THE REGION ON SAT WITH HIGHS IN
THE MID 80S. GUIDANCE WAS IN THE LOWER 80S...BUT WITH NEARLY FULL
SUN IN AUGUST...THAT WOULD BE AN SIGNIFICANT ANOMALY.

SLGT CHC POPS FOR THE ERN SECTION ON MON/MON NGT AS A WEAK
SHORTWAVE TROUGH PASSES BY THE AREA AND INDUCES A BIT OF UVV.

LATEST GRAPHICS FROM CPC STILL SHOW BELOW NORMAL PRECIP BUT I
NOTICE THAT THE 8-14 DAY TEMP ANOMALY CHART HAS SHIFTED TO ABOVE
NORMAL.

ONE SIGNIFICANT DIFFERENCE IN THE LONG TERM IS THAT THE ECM SHIFTS
THE UPPER RIDGE THAT IS CURRENTLY OVER THE ROCKIES EWD INTO THE
MID MS VALLEY WHILE THE GFS KEEPS THE AREA IN NWLY FLOW WITH THE
RIDGE OVER THE ROCKIES AND WRN PLAINS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 7, 4:28 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
528 AM CDT TUE AUG 7 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
528 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Davidson

When
August 7, 7:00 AM CST to 2:00 PM CST
Where
Davidson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A 5 month old baby died of hyperthermia in Donelson after being left inside a vehicle for 7 to 8 hours on August 7. The high temperature reached 93 degrees at the nearby Nashville International Airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Davidson2012-08-070MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404476.